Winter Weather, Catoosa
- When
- February 18, 12:00 PM EST to February 19, 12:00 AM EST
- Where
- Catoosa forecast zone
- Reported by
- GOVT OFFICIAL
- Coordinates
- 34.904, -85.138 (the zone’s center; the record gives no point)
Light freezing rain spread across the far north Georgia counties during the afternoon and evening with temperatures hovering near 32 degrees. Ground surfaces were warm enough from previous warm days to prevent ice accumulation on most roads.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FFC wrote it up.
Light freezing rain spread across the far north Georgia counties during the afternoon and evening with temperatures hovering near 32 degrees. Ground surfaces were warm enough from previous warm days to prevent ice accumulation on most roads. Ice accumulations, mainly less than 1/10 inch, were confined to trees, power lines, and other exposed objects. A few bridges and over passes became icy in the far north. Below, are the most significant reports of icing received during this event:Dade - Thin coating of ice on trees at the higher elevations (e.g., Lookout Mountain).Dawson - Thin coating of ice on bridges, including Georgia Highway 52 near the Gilmer county line.Catoosa - Thin coating of ice on bridges, including Interstate-75.Chattooga - Thin coating of ice on trees.Fannin - Thin coating of ice on a few roads and bridges in the far northern part of the county from Blue Ridge to McCaysville.Lumpkin - Thin coating of ice on trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 18, 10:39 AM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1039 AM EST SAT FEB 18 2006 .UPDATE... WE MAY HAVE ALREADY SEEN THE HIGH TEMP FOR THE DAY FOR THE NORTHWESTERN THIRD OF THE FORECAST AREA. PRECIPITATION /VIRGA/ IS ALREADY FALLING IN THESE AREAS AND WITH THE TEMP/DEWPOINT SPREAD IN THESE AREAS...EVAPORATIONAL COOLING WILL SET IN QUICKLY. ALSO...WITH NORTHWEST WINDS /BRIEFLY GUSTY/ TO ADVECT IN COOLER AND DRIER AIR...DO NOT EXPECT TO SEE MUCH IF ANY RISE TO TEMPERATURES. THIS BEING SAID...FORECAST TEMPS WERE RUNNING A LITTLE WARMER THAN OBSERVATIONS...SO HAVE ADJUSTED THESE AND BUMPED DOWN THE MAXES IN THE NORTHWESTERN AREAS...INCLUDING THE ATLANTA METRO. LITTLE CHANGE TO EXTREME SOUTHERN AREAS...BUT LOWERED TEMPS EVEN AS FAR SOUTH AS MACON. UPSTREAM RADARS SHOW LIGHT PRECIPITATION REACHING THE GROUND NOT FAR TO THE WEST. HOWEVER...THROUGH THE REST OF THE MORNING HOURS...LITTLE OF THIS WILL REACH SOUTHERN/SOUTHEASTERN ZONES...SO LOWERED POPS IN THESE AREAS. LITTLE ADJUSTMENT ELSEWHERE. HAD TO ADJUST WEATHER GRIDS A BIT DUE TO CHANGES IN TEMPERATURES...ENDED UP WITH MIXED PRECIPITATION A TAD FURTHER SOUTH. KNOCKED AROUND THE IDEA OF EXPANDING THE ADVISORY FURTHER SOUTH AS WELL...BUT REPORTING SITES IN NORTHEASTERN ALABAMA ADJACENT TO THE NON- ADVISORY AREA ARE SHOWING RAIN. WILL LEAVE THE ADVISORY AS IS BECAUSE TEMPERATURES SOUTH OF THE ADVISORY AREA DO STILL HAVE A WAY TO GO BEFORE ANY FREEZING/FROZEN PRECIP WILL ACTUALLY MAKE IT TO THE GROUND AND REACH THE NUISANCE CRITERIA. WILL HAVE TO RE- EVALUATE FOR TONIGHT THOUGH...AS CURRENT ADVISORY EXPIRES AT 6PM...AND POPS LINGER THROUGH TONIGHT WHILE TEMPS LOWER TO BELOW FREEZING. WILL WATCH PRECIP TRENDS CLOSELY THROUGH THE DAY. ON TOP OF THIS...WITH ALL THIS MOISTURE HANGING AROUND...AND TEMPS DROPPING BELOW FREEZING...TONIGHT AND SUNDAY MORNING COULD BE MESSY ON BRIDGES AND OVERPASSES. THUS...WILL HAVE TO PUT SOMETHING OUT TO COVER THIS...WHETHER IT BE INCLUDED IN AN ADVISORY OR IN A STAND-ALONE STATEMENT. ZONES AND ADVISORY UPDATE WILL BE OUT SHORTLY. && .PREV DISCUSSION... (ISSUED 600 AM EST SAT FEB 18 2006) SHORT TERM...(TODAY THROUGH SUNDAY NIGHT) STRONG HIGH PRESSURE OVER THE MID U.S. DRIFTS TO THE ERN U.S. THROUGH SUNDAY. MUCH COLDER AIRMASS WILL MOVE INTO N GA TODAY...ESPECIALLY THE NW. THIS WILL ALLOW FOR A POTENTIAL MIX OF RAIN...SLEET AND FREEZING RAIN AND WILL CONTINUE THE WINTER WEATHER ADVISORY. WILL NEED TO MONITOR FOR POSSIBLY EXPANDING THE ADVISORY A COUPLE OF COUNTIES E AND S. AS WITH PREVIOUS THINKING...LIFT AND PRECIP SHOULD DIMINISH BY EVENING FOR THE COUNTIES IN THE COLDEST AIR. WILL CONTINUE SLGT CHC/CHC POPS TONIGHT FOR A POSSIBLE MIXED BAG OF WINTER PRECIP. ONLY LOW POPS FOR SUNDAY AND SUNDAY NIGHT WITH EQUALLY SMALL CHANCES FOR MIXED PRECIP IN THE COLDER AIR OF N GA. LONG TERM...(MONDAY THROUGH FRIDAY) ANOTHER SURGE OF MOISTURE LOOKS TO COME ACROSS MONDAY AND CONTINUE ON AND OFF INTO FRIDAY. WILL BE DIFFICULT TO TIME ANY PRECIP AS WEAK SHORT WAVES CONTINUE IN THE SW FLOW ALOFT. AVIATION... RAIN SPREADING INTO NORTH GA WILL LOWER CEILINGS AND VISIBILITIES DURING THE DAY. CEILINGS BECOMING MVFR THIS MORNING...OCCASIONALLY IFR IN RAIN BY AFTERNOON. VISIBILITY 3 TO 5SM IN RAIN. WINDS NORTHWEST 10 TO 12KT AS COLD HIGH PRESSURE SINKS SOUTHWARD. FREEZING OR FROZEN PRECIPITATION MIXING IN WITH RAIN THIS MORNING MAINLY NORTH OF RMG TO GVL. AS COLD AIR PUSHES SOUTHWARD...FROZEN PRECIPITATION POSSIBLE ATL...AHN AREA AFTER 21Z. .PRELIMINARY POINT TEMPS/POPS... ATLANTA 41 32 43 35 / 90 30 20 30 ATHENS 52 32 43 34 / 90 30 20 20 GAINESVILLE 43 31 41 35 / 100 20 20 30 ROME 42 30 44 35 / 100 30 20 30 COLUMBUS 52 39 50 41 / 80 50 20 30 MACON 54 39 50 38 / 70 60 20 20 && && .FFC WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 6 PM EST THIS AFTERNOON FOR CATOOSA...DADE...MURRAY...WALKER...WHITFIELD. && TDP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 824 PM EST FRI FEB 17 2006 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181100- DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS- CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW- CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB- NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES- HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON- NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON- SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP- MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON- GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS- WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY- MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER- SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER- MONTGOMERY-TOOMBS- 824 PM EST FRI FEB 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT...FRIDAY NIGHT ...NO HAZARDOUS WEATHER CONDITIONS ARE EXPECTED THROUGH TONIGHT... .SYNOPSIS... AN ARCTIC FRONTAL BOUNDARY WILL SINK SLOWLY SOUTH INTO CENTRAL GEORGIA OVERNIGHT. THE ARCTIC SURFACE HIGH WILL MOVE SLOWLY FROM THE MIDWEST TOWARD THE OHIO VALLEY THROUGH SUNDAY. A VERY SHALLOW ARCTIC AIR MASS WILL SLOWLY FILTER SOUTH INTO THE STATE DURING THE WEEKEND. ZONAL FLOW ALOFT WILL KEEP A SERIES OF WEAK DISTURBANCES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ...AS COLD ARCTIC AIR CONTINUES TO FILTER INTO NORTH GEORGIA LATE TONIGHT...TEMPERATURES WILL DROP JUST BELOW FREEZING BY MORNING...MAINLY NORTH OF A ROME...ELLIJAY...TO HELEN LINE. MEANWHILE...A WEAK UPPER-LEVEL DISTURBANCE WILL TRACK ACROSS THE AREA EARLY SATURDAY...BRINGING LIGHT PRECIPITATION TO THE AREA. WITH TEMPERATURES DROPPING BELOW FREEZING IN THE FAR NORTHERN AREAS...SOME OF THIS PRECIPITATION MAY FALL AS LIGHT FREEZING RAIN OR LIGHT SLEET. THERE IS ALSO A SLIGHT POSSIBILITY OF FROZEN PRECIPITATION IN THE FAR NORTHERN AREAS MONDAY AND TUESDAY MORNINGS AS WELL. OTHERWISE...HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. RAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1059 AM EST SAT FEB 18 2006 GAZ006>009-011>016-019>025-027-030>039-041>055-057-190400- FANNIN-GILMER-UNION-TOWNS-CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN- WHITE-FLOYD-BARTOW-CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON- POLK-PAULDING-COBB-NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE- OGLETHORPE-WILKES-HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB- ROCKDALE-WALTON-NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA- FAYETTE-CLAYTON-HENRY- INCLUDING THE CITIES OF...CALHOUN...DAHLONEGA...CLEVELAND... ROME...CARTERSVILLE...GAINESVILLE...MARIETTA...ATLANTA... LAWRENCEVILLE...ATHENS...CARROLLTON...DOUGLASVILLE...EAST POINT... DECATUR...CONYERS...COVINGTON...NEWNAN...PEACHTREE CITY 1059 AM EST SAT FEB 18 2006 ...A MIXTURE OF RAIN AND WINTRY PRECIPITATION POSSIBLE ACROSS NORTH GEORGIA TODAY AND TONIGHT... A SURGE OF MOISTURE WILL MOVE ACROSS THE AREA TODAY BRINGING PRECIPITATION TO NORTH GEORGIA. ALTHOUGH TEMPERATURES ARE EXPECTED TO REMAIN ABOVE FREEZING IN ALL BUT FAR NORTHWEST GEORGIA...THE AIRMASS IS EXPECTED TO COOL DURING THE DAY. THIS PROCESS WILL CONTINUE OVERNIGHT. INITIALLY...THE PRECIPITATION WILL FALL AS RAIN. HOWEVER...DURING THE DAY AND ESPECIALLY INTO THE OVERNIGHT PERIOD AS TEMPERATURES COOL AND EVENTUALLY FALL BELOW FREEZING THE RAIN MAY MIX WITH SOME SLEET...FREEZING RAIN OR PERHAPS EVEN SOME SNOW. NO ACCUMULATIONS OF ICE OR SNOW ARE EXPECTED. HOWEVER...SOME SLICK SPOTS MAY DEVELOP ON AREA BRIDGES OR OVERPASSES ACROSS FAR NORTH GEORGIA AS WELL AS LESS TRAVELED AND MOUNTAIN ROADWAYS. IN ADDITION...AS TEMPERATURES DROP BELOW FREEZING TONIGHT...ANY WATER ON AREA ROADS MAY FREEZE...CAUSING ADDITIONAL TRAVEL PROBLEMS SUNDAY MORNING. RESIDENTS ACROSS NORTH GEORGIA SHOULD MONITOR NOAA WEATHER RADIO OR COMMERCIAL MEDIA FOR THE LATEST INFORMATION AND FORECASTS ON THIS WINTER WEATHER SITUATION.
The national radar mosaic for the moment the first event began.
9 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491087, 5491088, 5491089, 5491090, 5491091, 5491092, 5491093, 5491094, 5491095.